Nipple Vasospasm

Quick page links


Vasospasm definition: Sudden constriction of a blood vessel, reducing its diameter and flow rate.


Nipple Vasospasm and Breastfeeding

If the blood flow to the nipple is limited, the nipple will turn white. This is called blanching of the nipple. Blanching usually occurs when there are latch issues. Blanching may occur with or without pain. Some mothers describe it as burning and/or shooting pains. Blanching is often misdiagnosed as thrush.

Blanching of the nipple can be caused by a few factors:

  1. Blanching due to compression of the nipple

This can be due to:

If this is the case, the nipple will most likely be misshapen after a feeding (flat or pointy). The nipple usually has a white stripe after nursing. The pain may only start a few minutes after nursing when the blood starts to flow again. Finding a solution to the underlying latching issues will resolve this problem.

       2. Vasospasms causing blanching

A vasospasm is more severe compared to blanching. Vasospasms are extremely painful and caused by a narrowing of the blood vessels. It may occur after or in between nursing sessions. The vasospasm causes include:

What are the vasospasm symptoms? The vasospasm nipple turns white after nursing instead of coming out of baby’s mouth white. The top of the nipple turns white a few minutes after breastfeeding. Cold can often make vasospasms worse. Healing the nipple trauma or thrush will fix the issue if the problem is not related to Raynauds.

A little more about Raynauds Phenomenon

The vasospasms caused by Raynauds are usually associated with a noticeable color change in the nipple from white to blue and from blue to red (as the blood returns to the nipple). Raynauds is more likely to happen on both nipples.

Vasospasms caused by Raynauds will usually last longer than a few minutes. It can occur during pregnancy and even when the mother is not breastfeeding. The symptoms of Raynauds are also often confused with Thrush. On the other hand, if there is a yeast infection, it can make Raynauds symptoms worse.

Breastfeeding does not cause Raynauds, but does make feeding a challenge for some. Some things may trigger vasospasms associated with Raynauds, these include:

  • Fibromyalgia
  • Rheumatologic diseases
  • Endocrine diseases
  • Prior breast surgery
  • Antifungal medications (fluconzole)
  • A family history of Raynauds


Treatment for Mothers Suffering from Vasospasms

  • Avoid the cold. Apply dry heat to the breast. A rice sock may help. Ensure that the room you breastfeed in is warm. Wear warm clothing. Cover the nipple with a breast pad immediately after breastfeeding. Try to avoid sudden temperature changes.
  • Avoid emotional stress.
  • Make sure that your baby is latching on effectively. Get help from an International Board Certified Lactation Consultant.
  • Treat any thrush if present.
  • Massage the nipple with warm olive oil for almost immediate relief. Massaging the chest muscles just under the collar bone have been found to help too.
  • Aerobic exercise and keeping active have been found to reduce occurrences.
  • Avoid; oral contraceptives containing estrogen, beta blockers, diet pills, nicotine, caffeine, alcohol and the intake of medications containing the following: Pseudoephedrine, Phenylephrine.
  • Ibuprofen is safe to take whilst breastfeeding. Ibuprofen powder can be mixed into all purpose nipple ointment for relief.
  • Supplements that might help include: calcium, magnesium, Vitamin B complex, fish oils, evening primrose oil and low dose oral Nifedipine (Adalat™). According to breastfeedinginc.ca...

‘Nifedipine is a drug used for hypertension. One 30 mg tablet of the slow release formulation once a day often takes away the pain of vasospasm. After two weeks, stop the medication. If pain returns (about 10% of mothers), start it again. After two weeks, stop the medication. If pain returns (a very small number of mothers), start it again. No mothers I am aware of took more than three, two week courses. Side effects are uncommon, but headache may occur. It is a prescription drug. The dose can be increased if 1 tablet is insufficient.’

The Nifedipine treatment should be used in conjunction with all of the other vasospasm treatments mentioned above.


NB - It is best not to breastfeed during a vasospasm, as this could cause nipple damage, it is recommended to massage the breast until the constriction of blood vessels has ended before breastfeeding. If all else fails, some women may decide to pump exclusively



References and more


Other pages on breastfeeding-problems.com in connection with this page

Leave a comment

Want to share your stories? Ask a question or just say hello...

privacy policy